|Year : 2019 | Volume
| Issue : 12 | Page : 2058-2059
Ultra-widefield angiographic imaging of albumin-bound paclitaxel-induced cystoid macular edema
Junhyuck Lee, Ho Ra, Jiwon Baek
Department of Ophthalmology, Bucheon St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Seoul, South Korea
|Date of Submission||13-Apr-2019|
|Date of Acceptance||08-Aug-2019|
|Date of Web Publication||22-Nov-2019|
Dr. Jiwon Baek
Department of Ophthalmology, Bucheon St. Maryfs Hospital, College of Medicine, The Catholic University of Korea, Seoul
Source of Support: None, Conflict of Interest: None
Keywords: Albumin-bound paclitaxel, angiography, cystoid macular edema, paclitaxel, ultra-widefield angiography
|How to cite this article:|
Lee J, Ra H, Baek J. Ultra-widefield angiographic imaging of albumin-bound paclitaxel-induced cystoid macular edema. Indian J Ophthalmol 2019;67:2058-9
|How to cite this URL:|
Lee J, Ra H, Baek J. Ultra-widefield angiographic imaging of albumin-bound paclitaxel-induced cystoid macular edema. Indian J Ophthalmol [serial online] 2019 [cited 2020 Feb 28];67:2058-9. Available from: http://www.ijo.in/text.asp?2019/67/12/2058/271394
A 43-year-old female presented with decreased bilateral visual acuity for 3 months. She was receiving albumin-bound paclitaxel (Abraxane®) chemotherapy due to pancreatic cancer for the previous 7 months. Cystoid macular edema (CME) was evident in both eyes on color fundus photograpy and optical coherence tomography imaging (Cirrus HD-OCT 4000; Carl Zeiss Meditec, Inc., USA) [Figure 1]a and [Figure 1]b. On UWF fluorescein angiography (FA) (P200DTx California; Optos, Inc., Marlborough, MA, USA), absent or minimal late phase leakage was observed at the fovea [Figure 2]a, and no abnormality on the peripheral retinal vessel was observed at the peripheral retina [Figure 2]b. UWF indocyanine green angiography (ICGA) revealed almost no leakage at the fovea [Figure 2]c and no abnormal findings, including increased permeability, large vessel dilation, and vortex ampullae at the peripheral retina [Figure 2]d. Paclitaxel was discontinued and the regimen was replaced by Oxaliplatin (Oxalitin®) and Capecitabine (Xelobig®). Two weeks after withdrawal of the paclitaxel, improvement of CME was observed [Figure 3]a, and no CME was evident at month 3 [Figure 3]b.
|Figure 1: Ultra-widefield color fundus photography and optical coherence tomography at the patient's initial visit. (a) Color fundus photography revealed no abnormality in either eye. (b) Optical coherence tomography revealed cystoid macular edema in both eyes|
Click here to view
|Figure 2: Ultra-widefield fluorescein angiography and indocyanine green angiography at the patient's initial visit. (a) Late-phase ultra-widefield (UWF) fluorescein angiography (FA) of the fovea showed minimal leakage in the right eye and no leakage in the left eye. (b) Late-phase UWF FA of the peripheral retina revealed no abnormal findings in either eye. (c) Late-phase UWF ICGA showed no abnormal findings at the fovea in either eye. (d) Late-phase UWF ICGA revealed no abnormal findings, including choroidal vascular hyperpermeability, large vessel dilation, or vortex ampullae obstruction|
Click here to view
|Figure 3: Follow-up optical coherence tomography image of the patient after withdrawal of paclitaxel. (a) Optical coherence tomography (OCT) 2 weeks after cessation of the paclitaxel revealed disappearance of the cystoid macular edema. (b) OCT image at 3 months revealed no intraretinal fluid in either eye|
Click here to view
The suggested hypotheses for CME after paclitaxel use include increased capillary fluid filtration, toxicity to Müller cells with subsequent intracellular fluid accumulation, and dysfunction of the retinal pigment epithelium resulting from the effect of taxanes on microtubule function.,, In the present case, UWF FA findings added that there was no involvement of peripheral retinal vessel in the development of CME in the patient's eyes. In addition, choroidal hyperpermeability, which is considered a major cause of subretinal or intraretinal fluid in pachychoroid disorders, was not evident on ICGA, and there were no changes in the choroidal large vessels nor vortex ampullae. These results imply that the choroidal vessels are not involved in the development of CME caused by paclitaxel.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Joshi MM, Garretson BR. Paclitaxel maculopathy. Arch Ophthalmol 2007;125;709-10. doi: 10.1001/archopht.125.5.709.
Smith SV, Benz MS, Brown DM. Cystoid macular edema secondary to albumin-bound paclitaxel therapy. Arch Ophthalmol 2008;126;1605-6. doi: 10.1001/archopht.126.11.1605.
Baskin DE, Garg SJ. Abraxane-induced cystoid macular edema refractory to concomitant intravenous bevacizumab. Can J Ophthalmol 2011;46:200-1. doi: 10.3129/i11-001.
[Figure 1], [Figure 2], [Figure 3]